Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 65, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 19, 2023, 11:48 PM CDT for Crawford County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2023, 11:48 PM CDT (04:48 UTC)
- Expired
- Sep 20, 2023, 4:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Crawford County, KS
The radar
The Springfield radar (KSGF), 135 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
621
WGUS53 KSGF 200448
FFWSGF
KSC037-200900-
/O.NEW.KSGF.FF.W.0065.230920T0448Z-230920T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1148 PM CDT Tue Sep 19 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Central Crawford County in southeastern Kansas...
* Until 400 AM CDT.
* At 1148 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pittsburg, Girard, Frontenac, Cherokee, Hepler, Chicopee, Beulah,
Ringo, Lone Oak and Brazilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3767 9502 3767 9487 3756 9479 3734 9463
3734 9491 3746 9496
FLASH FLOOD...RADAR INDICATED
$$
EW1 follow-up statement
067
WGUS73 KSGF 200853
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
353 AM CDT Wed Sep 20 2023
KSC037-200903-
/O.EXP.KSGF.FF.W.0065.000000T0000Z-230920T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford KS-
353 AM CDT Wed Sep 20 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING
FOR CENTRAL CRAWFORD COUNTY...
The heavy rain has ended. Please continue to heed remaining road
closures. A Flood Warning has been issued for the area until 10AM
this morning as runoff from the earlier heavy rain could continue
into the morning hours.
LAT...LON 3767 9502 3767 9487 3756 9479 3734 9463
3734 9491 3746 9496
$$
EWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 7:15 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Sep 19, 7:15 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Springfield MO 715 PM CDT Tue Sep 19 2023 Key Messages: 1. Shower and thunderstorm chances increase across southeast Kansas and southwest Missouri this evening and spread eastward overnight. 2. Daily rain chances persist Wednesday into the weekend. Highest rainfall amounts are expected west of Highway 65. Severe weather and flooding chances remain very low at this time. .SHORT TERM...(This evening through Wednesday) Issued at 218 PM CDT Tue Sep 19 2023 Strengthening shortwave energy with weaker shortwaves embedded in the overall pattern are combining with isentropic ascent, upper jet dynamics, and an axis of instability to our west to produce showers and thunderstorms mainly west of the CWA this afternoon. Thinking any potential for stronger storms will stay west of the area where greater instability exists. As the stronger shortwave energy moves in tonight, models suggest an MCV developing to our southwest that will gradually move toward or into the area tonight into Wednesday morning. A LLJ develops on the east side of the MCV, promoting enhanced convection. Where exactly that is remains to be seen, but latest CAMs and HREF guidance suggests greatest coverage and intensity just southwest of the CWA. Where training convection sets up, flooding potential will exist. 12Z HREF LPMM data shows potential for localized rainfall amounts of 3-5" just southwest of the CWA, so we will need to monitor any shifts in trends. The location and track of that MCV will then have big implications on sensible weather for Wednesday. The 12Z HREF mean generally lifts this feature northeast through the Missouri Ozarks throughout the morning and early afternoon before it ends up somewhere across eastern Missouri by late afternoon. Given that CAMs (and models as a whole) tend to struggle with the track of MCVs, this scenario may change. With this being said, confidence is high that we will see a remnant area of rain showers with embedded thunderstorms Wednesday morning across portions of central and southern Missouri. We have gone with 60-80% PoPs Wednesday morning generally along and west of a Lake of the Ozarks to Theodosia line where confidence is highest in the track of that MCV. PoPs in this region are then lower for Wednesday afternoon (20-40%) as that MCV should get east of the area. Across the eastern Ozarks, PoPs are a bit lower (40-60%) from late morning into the afternoon given the divergence in MCV tracks suggested by the 12Z CAMs. There is a high likelihood that PoPs will need to be adjusted on a shorter-term basis as we get a better feel for the MCV track. Not surprisingly, there are pretty large spreads in potential high temperatures for Wednesday given differing scenarios for the coverage and timing of showers and thunderstorms in addition to attendant cloud cover. If clouds and precipitation are slower to clear, highs will only warm into the lower 70s. This scenario is most favored along and east of the Highway 65 corridor. Areas that can see at least some partial afternoon clearing would make a run at the upper 70s and lower 80s. This scenario is most favored along and west of the I-49 corridor. .LONG TERM...(Wednesday Night through Tuesday) Issued at 218 PM CDT Tue Sep 19 2023 Wednesday Night: Short term models and ensembles suggest that a low level jet will strengthen and nose into the region. There is still quite a bit of variance regarding the location and strength of the resultant isentropic upglide associated with this feature. If the jet can nose into northern Arkansas and southern Missouri, it would set the stage for another round of showers and thunderstorms. This would include a Marginal Risk for severe storms across portions of southeast Kansas and far southwest Missouri as higher amounts of instability begin to work into this region. The 15Z SREF indicates 60-80% probabilities of MUCAPE values exceeding 1000 J/kg, mainly west of I-49. Large hail to the size of quarters would be the primary potential severe weather threat. Thursday and Friday: WPC cluster scenarios show good consistency depicting a closed upper level low digging south across the western U.S. This would put the Missouri Ozarks in a southwest flow aloft. Close inspection of global models and ensembles reveal that multiple short wave troughs will likely be embedded within the southwest flow. This will keep the potential for showers and thunderstorms going through the end of the work week. Abundant cloud cover will favor below normal high temperatures. Saturday: Cluster scenarios show that upper level low ejecting east across the northern and central Rockies Friday night and then into the Plains on Saturday. As this happens, surface low pressure is forecast to develop across the central High Plains and lift northeast into the Corn Belt. A cold front will trail the low and is forecast to move across the Missouri Ozarks sometime Saturday afternoon or Saturday night. Initial indications are that instability and deep layer shear will be supportive of strong to potentially severe thunderstorms, especially across southeast Kansas and west-central Missouri. SPC has highlighted this region in 15% probabilities for severe storms. The CIPS analogs and Colorado State machine-learning products both highlight this same general area for severe thunderstorm potential. Early Next Week: Cluster scenarios show quite a bit of variance regarding the fate of the upper level low. Some ensembles keep progressing the low east towards the Great Lakes and Ohio Valley. Other members indicate a brief blocking pattern setting up with the low stalling across the Corn Belt. We may see residual showers and thunderstorms Sunday morning (30-50% chance), especially if that front is slower to clear. Otherwise, we have maintained low PoPs (20-30%) into Monday given the subset of ensemble members which depict the upper level low stalling to our northwest. If the low is quicker to progress east, we will see larger diurnal temperature spreads with values fairly close to normal. If the low stalls closer to the Missouri Ozarks, high temperatures will remain below normal with overnight lows near normal. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 639 PM CDT Tue Sep 19 2023 Light showers are currently moving in and out of all sites and confidence is high that these showers will increase in coverage and intensity with time through the evening. Widespread rain and some embedded thunderstorms are likely (60-80%) from 03Z onward. Visibilities will be reduced and cloud bases will be lowered with any heavy storms tonight temporarily dropping categories to MVFR, but for the majority of the TAF period conditions should remain VFR. Otherwise, winds will hover around 10 kts generally out of the SSE. Rain will then begin decreasing in coverage early in the morning, generally around 12Z, but isolated showers and thunderstorms will still be possible (20-40%) throughout the morning hours and decrease to 10-15% through the afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus/Schaumann LONG TERM...Schaumann AVIATION...Price
Hazardous weather outlook, Sep 19, 2:29 PM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 229 PM CDT Tue Sep 19 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201930- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 229 PM CDT Tue Sep 19 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated lightning risk. Elevated excessive rainfall risk DISCUSSION... Thunderstorm chances increase across southeast Kansas and southwest Missouri this evening and spread eastward tonight. Rainfall totals of 1 to 2 inches are forecast over far western Missouri and far southeast Kansas, but locally higher amounts would produce a risk of excessive rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk of a few stronger thunderstorms Wednesday that could produce small hail and gusty winds, however widespread severe weather is not expected. A 20-30 percent chance of thunderstorms exists area wide Thursday and Friday with even higher chances returning with a cold front on Saturday. Locally heavy rainfall will occur with the strongest thunderstorms this week however widespread flooding is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 11:22 PM CDT | Areal Flood Advisory | SGF | Bourbon, Cherokee, Crawford | 6 hr |
| Sep 20, 12:50 AM CDT | Areal Flood Advisory | SGF | Cherokee, Crawford | 5 hr |
| Sep 20, 3:53 AM CDT | Areal Flood Warning | SGF | Bourbon, Cherokee, Crawford | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.